Bupropion is a unique monocyclic antidepressant
structurally similar to amphetamine and diethylpropion.
It is a weak inhibitor of dopamine re-uptake and has
little effect on noradrenaline or serotonin re-uptake.
It also has moderate anticholinergic
activity.1,2 It’s mechanism of action in
helping smoking cessation is unknown.
From September 2000 to end of March 2001, the NPIC
received 25 enquires regarding Zyban®. Six enquiries
concerned suspected adverse drug reactions, 1 concerned
a therapeutic error and 3 were requests for information
only. Fourteen enquiries related to 12 cases of
overdose, including 1 case of accidental poisoning in a
2 year old child. There were 3 pure bupropion overdoses,
4 with alcohol and 5 multiple drug ingestions. The
amount of bupropion ingested ranged from 2-90 tablets
The ratio of male to female patients was 1 to 3 and
patients ranged in age from 2 to 50 years (mean 27
years, median 28.5 years). Four patients did not develop
symptoms of toxicity. Tachycardia, convulsions and
hallucinations were the most common symptoms (Table 1).
All patients recovered without sequelae. We report on a
case who required admission to the Intensive Care Unit
for ventilation and full supportive therapy.
|Table 1 Features reported
||Number of patients|
||2 (both mixed overdoses)|
||4 (alcohol co-ingested)|
|Loss of consciousness
|Wide QRS complex
A 31 year old female was admitted to A/E 6 hours
after ingestion of 90 bupropion tablets (13.5g), with
alcohol. Initially, the patient was conscious but
disorientated, GCS 12/15, agitated, tachycardia (124
beats per minute), raised blood pressure (180/96),
tremor, dystonia, increased muscle tone with brisk
tendon reflexes and clonus.
Activated charcoal was administered but the patient
had a convulsion and aspirated. She deteriorated further
with recurrent seizures, GCS 5/15, BP 120/60 and heart
rate 120 beats per minute and required intubation,
ventilation and sedation with diazepam. The ECG showed
broad complex tachycardia, which reverted to normal
sinus rhythm after treatment with adenosine 12mg iv
(Figure 1). The patient was ventilated for 2 days during
which she remained hypotensive and had extrapyramidal
signs. She was extubated after 3 days.
Bupropion, an atypical antidepressant is structurally
similar to amphetamine and diethylpropion.2
It was originally approved for distribution in the
United States in 1986 but was voluntarily withdrawn, due
to the high incidence of seizure activity in a group of
bulemic patients. It was re-introduced in 1989 with a
maximum dosage of less than 450mg/day.3,4
Subsequently, Zyban®, a slow release formulation of
bupropion, was introduced as a smoking cessation aid in
the US in 1997 and in Ireland in 1999. Bupropion has
proved more efficacious than placebo or nicotine
replacement therapy in helping smokers to quit their
habit and was even more effective when used in
conjunction with nicotine
Bupropion is rapidly absorbed, undergoes hepatic
metabolism and may undergo first pass metabolism and
enterohepatic circulation1. In overdose,
bupropion may cause significant neurological and
cardiovascular toxicity and aggressive management is
recommended.4 Treatment for bupropion
overdose is full supportive therapy with maintenance of
a clear airway and ventilation if necessary. Activated
charcoal can be considered if ingestion has occurred
within 1 hour. Seizures can be controlled by diazepam or
phenytoin. Patients should be monitored for electrolyte
imbalances, acid-base disturbances and cardiac
Cardiac effects including sinus tachycardia (43% of
patients)3 and intraventricular conduction
delays with prolonged QRS and QTC intervals6 have been
reported following overdose. Tachycardia occurred in
6/12 cases (50%) reported here. In our case report, the
patient developed a wide complex tachycardia, which
resolved after treatment with iv adenosine. This
treatment has not previously been reported in the
4 patients (33%) had multiple seizures and time of
onset of seizure activity ranged from 5-11 hours post
ingestion. Delayed seizures have occurred with
sustained-released bupropion7 and in a 3 year
retrospective study of 102 bupropion overdose cases, 21%
of patients developed seizures3.
Although the number of cases reported to NPIC are
small, symptoms were consistent with those reported in
We report an initial case series of 12 overdose cases
with bupropion. Common features included tachycardia and
convulsions. Two patients developed severe cardiac
arrhythmias and one was resuscitated following a
cardio-respiratory arrest. We feel that enthusiasm for
bupropion as an anti-smoking agent should be tempered
with a cautious regard for it’s possible adverse effects
especially in overdose.
Joseph A Tracey,
The National Poisons
- Bryant SG, Guernsey BG, Ingrim NB. Review of
bupropion. Clin Pharm 1983;2:525-37.
- Toll LL & Hurlbut KM (Eds): Poisindex® System.
Micromedex, Inc. 1974 - 2001 Vol. 109 expires 9/2001.
- Spiller HA, Ramoska EA, Krenzelok EP, et al.
Bupropion overdose: a 3-year multi-center
retrospective analysis. Am J Emerg 1994;12(1):43-45.
- Harris CR, Gualtieri J, Stark G. Fatal bupropion
overdose. Clin Toxicol 1997:35(3):321-324.
- Jorenby DE, Leischow SJ, Nides MA et al. A
controlled trial of sustained-release bupropion, a
nicotine patch, or both for smoking cessation. NEJM
- Paris PA, Suacier JR. ECG conduction delays
associated with massive bupropion overdose. Clin
- Sigg T. Recurrent seizures from sustained-release
bupropion. Clin Toxicol 1999;37(5):635.